Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 204, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2001, 11:15 PM CDT for Rawlins County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2001, 11:15 PM CDT (04:15 UTC)
- Expired
- Jul 24, 2001, 12:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:25 AM CDT | Thunderstorm Wind 52 E | Mc Donald, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:10 PM CDT, 8 hours 5 minutes earlier.
Area forecast discussion, Jul 23, 3:10 PM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUL 23 2001 FORECAST CHALLENGES WILL BE PRECIP AMOUNTS AND HYDRO EFFECTS INTO THE EXTENDED...AND POSSIBLE CLOUD COVER BLOCKING HEATING ON WEDNESDAY. ALL MODELS INITIALIZING WELL AT H85. AVN IS CATCHING SW AT H7 IN NEB...WITH THE ETA THE ONLY ONE CATCHING SW EXTENDING FROM GREAT BASIN INTO THE FOUR CORNERS REGION. THE AVN IS TOO COOL OVER THE HIGH PLAINS AT H7...WITH THE ETA AND NGM BEING CLOSER TO REALITY. OVERALL WILL GO WITH THE ETA FOR THE EARLY PORTION OF THIS PACKAGE. TONIGHT... ETA AND AVN IN GOOD AGREEMENT ON MOST PARAMETERS. STRONG THETA-E ADVECTION...THICKNESS DIVERGENCE AND H5-H3 UVV ARE INDICATING MCS DEVELOPMENT OVER THE TRI-STATE REGION. THE AVN IS SHOWING PROBABLE CONVECTIVE FEEDBACK PROBLEMS WITH EXTREME QPF AMOUNTS. HOWEVER...THIS AREA LINES UP WITH ETA STRONGEST H5-H3 UVV AND ALTHOUGH THE AMOUNTS ARE PROBABLY OVERDONE...THIS REINFORCES MY INCLINATION TO GO HIGH LIKELY TO CATEGORICAL FOR AT LEAST THE WEST AND NORTHERN PORTIONS OF CWA. MAJOR CONCERN IS TRACK OF POSSIBLE MCS AND SUPPRESSION OUTSIDE OF MCS. WITH NO WIDESPREAD SIGNIFICANT RAIN FALL OVER THE PAST SEVERAL DAYS IN NEAR RECORD TEMPS...WILL NOT ISSUE FFW FOR TONIGHT'S PRECIP. TOMORROW NIGHT WEAK UPSLOPE FLOW AFTER SECOND CONSECUTIVE NIGHT OF PRECIP SHUD RESULT IN PATCHY FOG ACROSS THE AREA. WILL HAVE TO MONITOR FFG AFTER TONIGHTS RAIN TO CHECK FOR POSSIBLE FFW. BIGGEST CONCERN IS INTO WEDNESDAY AS TO HOW LONG LOW CLOUDS LINGER AND EFFECTS ON TEMPS AND CONVECTION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THINK THE ETA BRINGS THE FRONT SLIGHTLY TOO FAR SOUTH...WITH THE FWC BEING TOO FAR NORTH AND WILL GO WITH A MIDDLE GROUND BETWEEN THE TWO FOR TEMPS WEDNESDAY. IN THE EXTENDED... FAIR TO GOOD MODEL CONFIDENCE THROUGH MOST OF THE EXTENDED AS MODELS ARE IN GOOD AGREEMENT. UNFORTUNATELY...THE NEARLY ZONAL PATTERN THAT RESULTS CAUSES A LOW CONFIDENCE IN TIMING OF SHORTWAVES THROUGHOUT THE EXTENDED. AS A RESULT WILL KEEP CHANCE OF TS UNTIL SATURDAY...AFTER WHICH THE RIDGE WILL AGAIN ASSERT ITSELF TO THE WEST...CUTTING OF MONSOONAL FLOW AND DRYING OUT THE MID LEVELS MORE. INTO THE WEEKEND THERMAL RIDGE AGAIN SETS IN AND WILL GO WITH HIGHER MIXING DEPTH H7 SUPPORTED TEMPS. .GLD...NONE. SVEN
In the hours before
Local storm report, Jul 23, 8:59 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM WESKAN KS 65 MPH TSTM GUST
07/23/01 WALLACE REPORTED BY STORM
SPOTTER.Local storm report, Jul 23, 10:13 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
913 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM BREWSTER KS .75 INCH HAIL
07/23/01 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0910 PM BREWSTER KS 70 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 23, 10:34 PM CDT, 41 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-240600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 934 PM MDT MON JUL 23 2001 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA CONTINUES UNTIL 1 AM CDT (MIDNIGHT MDT)... A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AROUND 30 MPH ACROSS NORTHWEST KANSAS...HEADING TOWARD MCCOOK... CULBERTSON...AND STRATTON NEBRASKA. THESE STORMS HAVE THE POTENTIAL FOR PRODUCING WIND GUSTS TO 70 MPH AND CAUSING MINOR FLOODING OF DITCHES AND OTHER LOW LYING AREAS. HAIL UP TO THE SIZE OF DIMES IS ALSO POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. ENTWISTLE
Local storm report, Jul 23, 10:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 5 E ARAPAHOE CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY PUBLIC.
0745 PM 10 SE CHEYENNE WELLS CO 60 MPH TSTM GUST
07/23/01 CHEYENNE REPORTED BY STORM
SPOTTER.
0819 PM 11 S RULETON KS 65 MPH TSTM GUST
07/23/01 SHERMAN REPORTED BY STORM
SPOTTER.
0830 PM 13 S &RULETON KS 65 MPH TSTM GUST
07/23/01 SHERMAN REPORTED BY PUBLIC.Local storm report, Jul 23, 10:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 2 N BREWSTER KS WIND DAMAGE
07/23/01 THOMAS POWER LINES DOWN
REPORTED BY HAM RADIO
OPERATOR.
0918 PM 4 W COLBY KS 60 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 23, 10:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT MON JUL 23 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM COLBY KS 59 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.
0940 PM COLBY KS 63 MPH TSTM GUST
07/23/01 THOMAS REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 61 min |
| Jul 23, 9:23 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 67 min |
| Jul 23, 9:23 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Jul 23, 9:48 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 57 min |
| Jul 23, 9:52 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 53 min |
| Jul 23, 9:59 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Jul 23, 10:20 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 55 min |
| Jul 23, 10:44 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 61 min |
| Jul 23, 11:01 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 29 min |
| Jul 23, 11:12 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 63 min |
| Jul 24, 12:29 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
| Jul 23, 7:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jul 23, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
| Jul 23, 8:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 44 min |
| Jul 23, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Jul 23, 9:05 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.